Gynecomastia associated with low-dose methotrexate therapy for rheumatoid arthritis ameliorated by folate supplement.
ABSTRACT A 62-year-old male with a 10-year history of seropositive rheumatoid arthritis (RA) developed gynecomastia 8 months after beginning oral low-dose methotrexate (MTX) therapy. Two months after folate supplementation, the gynecomastia symptoms improved. Gynecomastia associated with low-dose MTX is a rare occurrence, with only nine cases previously reported in the literature. This is the first report showing folate supplementation to be effective against gynecomastia following low-dose MTX. Although it occurs infrequently, gynecomastia associated with low-dose MTX therapy should be considered in male patients with RA.
Article: Drug-Induced Gynecomastia[Show abstract] [Hide abstract]
ABSTRACT: Drugs account for about 20% of gynecomastia cases in men. As a number of factors can alter the estrogen:androgen ratio, several pathophysiologic mechanisms are associated with drugs causing this disorder. Antiandrogens, protease inhibitors, and nucleoside reverse transcriptase inhibitors are the most common drug causes of gynecomastia, whereas first-generation antipsychotics, spironolactone, verapamil, and cimetidine are less common causes. Other drugs have been reported rarely as causes. Treatment may involve switching to an alternative agent or may require surgery or irradiation if the causative agent cannot be discontinued. We reviewed the literature on drug-induced gynecomastia and provided another perspective by reviewing data from the United States Food and Drug Administration's Adverse Event Reporting System. Epidemiologic studies are needed to provide a more accurate description of the frequency of drug-induced gynecomastia.Pharmacotherapy 12/2012; 32(12). DOI:10.1002/phar.1138 · 2.20 Impact Factor